PPI's side effects

I have recently been diagnosed with Barrett's Oesphagus and hiatus hernia. I was told I have to have a two yearly endoscopy and just told to take PPI's. After trying different ones I am taking Lanzaprazole 30 mg which gives me a very upset stomach but works. I have to stay on them for life but have now been reading that you should not stay on them long term and if you do they can cause kidney problems, osteoporosis, dementia, etc etc. I have to take them but so worried and would appreciate some reassurance please!

16 Replies

oldestnewest
  • Hi, I have been on lanzaprazole for about 20 years with no side effects. I only wish I'd gone on them earlier to prevent developing Barrett's in the first place. A lot has been made about side effects but I think if you read the small print on any medication you would find a risk of some sort. Better to take them and prevent it turning cancerous like mine did than worry about any other small risk. Best wishes, James.

  • Thank you James. That is very reassuring x

  • Always good to be aware of what you are taken and why. I work in pharmacy and I am amazed how many people take meds but do not know why or what they are for.

    Always good to be aware of side effects but for an example take a look at the side effects for Aspirin, one of the most common drugs out there...... loads!

    Get to know your meds and be aware of any tests they recommend you should take regulary ie: liver function

    Hope this helps

  • Hi, like James I was diagnosed with Barrett's in the early 80's, took Lansoprazole for in excess of 20 years with no real side effects, monitored yearly at first then 6 monthly before diagnosed with cancer in 2009. I am still here annoying people though :) Ray

  • Obviously taking PPI's does not stop you having cancer. My Barretts is 2 cm and said we will give you another endoscopy in two years which I thought was a long time to wait. This is all very scary!

  • Hi. I was at an OPA meeting last year and a surgeon was asked this question. His answer was that side effects are rare and that it isn't clear that they are caused by the PPIs. Also that oesophageal cancer is many many times worse than the side effects. So his view was that once on them you are on them for life. Good luck and stay in touch. =lways ask your consultant before making a decision! Haward

  • Thank you Haward. Once diagnosed I was just passed back to my doctor and he does not know much. I feel I have just been left to worry on my own!

  • One of the things about PPI medication is that they switch off stomach acid, which is the main purpose of prescribing them for reducing the effects of prolonged acid exposure on the lining of the oesophagus in the first place, and that must be the priority. But stomach acid does a number of other things in the body, including helping you to absorb calcium, which helps with bone strength. And it probably affects the gut flora a bit as well. Do not take the potential side effects too seriously because these medications are very widely and safely used.

    But as with all other medications it is worth reviewing them every so often.

    If you are worried about osteoporosis, you can have a bone density scan and then take supplements if required. Some people do react differently to different versions of PPI and if you have continuing stomach problems that seem to be caused by them, then it would be worth asking your doctor for an alternative. Zantac / Ranitidine may be an alternative as it works in a different way, for instance.

    The risks of developing cancer from Barrett's Oesophagus (BO) are low, about 0.3% per patient year - so a person aged 30 with newly-developed BO may have an 11-25% chance of developing adenocarcinoma by the age of 80 years. But what multiplies the risk is if there is low grade dysplasia (5% in the following 1 - 8 years), or high grade dysplasia (50% in the following 1-8 years). That is why you go for surveillance endoscopies that take tiny samples for analysis at intervals down your oesophagus to check for possible dysplasia. Nowadays, dysplasia can be treated by radio frequency ablation that aims to remove the affected lining without the need for the major surgery to remove part or all of the oesophagus, and this often prevents the cancer from occurring.

  • Thank you for some very valuable information.

  • Hi,

    I work in pharmacy and not as up to date as I should be, but there is a lot of misleading info on the internet. If in doubt check NHS choices or go and ask your local Pharmacist, if they are any good they will give you the correct advice or investigate and get back to you. If they are vague go to another pharmacy. Hope this helps x

  • The trouble is you get such conflicting advice from everyone but I know I have to stay on them for the rest of my life so I have to stop worrying. I will ask my pharmacist the next time I collect my medication as they are very helpful. Thank you.

  • I was told by a surgeon that there had always been a certain number of people who worried about PPI medication and its side effects, and who conducted research on that basis, but never really established any significant harm to justify their fears. There has been some publicity recently about side effects, but the main problem is people who have been taking them for long periods without proper medical reason or reviews, which is not, of course, the situation with you.

  • It is not until you get a certain illness that you research and then start worrying about the medication you have to take and the side effects. I had not really heard about PPI's until I was diagnosed and now I know every detail about them! I think I have to keep off google!!

  • I have never taken PPIs but have still suffered several serious fractures due to osteoporosis....so at least in the case of my genetic profile they cannot be blamed for that condition.

    I would definitely advise taking all mineral and vitamin supplements to ensure that you develop as few deficiencies as possible; the NHS blood test norms are far from sufficiently fine tuned to be relied upon and as you observe knowledge at the GP level can be woefully lacking.

    Research on this subject is very much ongoing and there is no pressing reason for you to come to a final decision either way any time soon.

  • Have you got Barrett's Oesophagus? I do take vitamins every day but whether they are doing any good or not I don't know. Why have you never taken PPI's?

  • The days when I had Barrett's are long since passed ---- my oesophagus was removed due to carcinoma in 1991!

    Perhaps if the efficacy of PPIs had been understood half a century ago I could have been spared that outcome, the genesis of which was probably an hernia arising from a bike crash 30 years previously when I was 17.

    By some definitions I am an NHS insider and having access to the info decided that I would manage reflux by lifestyle changes; EG diet and eating habits.

    It is now emerging that reflux induced metaplasia is occurring in the tissues of the oesophageal stump. I will be posting an article about this in the coming week or two.

You may also like...